Minnesota, 2024

Heavy Snow in Minnesota, December 8 to 9, 2024

December 8 to 9, 2024 · NWS DLH · 6 events in 6 counties and zones

A clipper system brought snowfall to northeastern Minnesota starting the afternoon of the 8th and persisting into the morning of the 9th. Snowfall totals of 6 to 8 inches were reported with this system along with heavier amounts to around a foot along the higher terrain of along the North Shore.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A clipper system brought snowfall to northeastern Minnesota starting the afternoon of the 8th and persisting into the morning of the 9th. Snowfall totals of 6 to 8 inches were reported with this system along with heavier amounts to around a foot along the higher terrain of along the North Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 8, 11:53 AM CST, 1 hour 7 minutes earlier. Its key messages:

  • A winter storm will bring heavy snow to the North Shore and International Border today through early Monday and light mixed precipitation further south.
  • Lingering light snow chances Monday and Tuesday with South Shore lake-effect snow through mid-week.
  • An arctic blast of cold air is expected mid-week with below- zero temperatures expected Tuesday through Thursday nights.
Area forecast discussion, Dec 8, 11:53 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1153 AM CST Sun Dec 8 2024

.KEY MESSAGES...

- A winter storm will bring heavy snow to the North Shore and
  International Border today through early Monday and light
  mixed precipitation further south.

- Lingering light snow chances Monday and Tuesday with South
  Shore lake-effect snow through mid-week.

- An arctic blast of cold air is expected mid-week with below-
  zero temperatures expected Tuesday through Thursday nights.

&&

.DISCUSSION...
Issued at 433 AM CST Sun Dec 8 2024

TODAY AND TONIGHT (Winter Storm):
Fairly benign weather out there this morning with plenty of
clouds around and a bit of patchy fog. Temperatures remain warm
in the low to mid 30s.

The potent clipper system is still on track to bring some
moderate to heavy snow and some light mixed precipitation to the
region today through Monday. As this storm has been well
advertised over the past few days, I'll discuss mainly the
forecast changes with this update. A strong fgen precipitation
band is still expected to develop this morning. There does
remain some model uncertainty on the southern extent of it,
and as such, ensemble QPF totals for places roughly along the US
2 corridor are still somewhat unclustered for places like
Duluth. However, the high end amounts for snowfall are expected
to be advisory criteria at best. Potential for icing has also
decreased a bit with this update, though the threat has not
completely gone away. Temperatures are warm this morning,
hovering a little above or below freezing. Places south of the
US 2 corridor could see a period of some light freezing rain
mixed with light snow as precipitation develops this morning,
leading to a light glaze of ice. But, with temperatures around
freezing currently and expected to warm a few degrees today,
remaining light precip should be rain or perhaps a rain/snow
mix.

Further north, we have expanded coverage of Winter Storm
Warnings to include Koochiching, North St. Louis, and all of
Cook and Lake counties. Snow amounts have not increased
dramatically from the last update, but they have slightly.
Temperatures are still expected to be warm, and there should be
plenty of riming in the low-levels to keep snow ratios down.
With that said, we expect some pretty strong and deep lift
associated with the fgen band that develops and pivots northeast
through the region this afternoon and evening. There is some
bust potential if snow-to-liquid ratios end up being lower than
what we currently have forecast (around the 7 to 12:1 range),
but a swath of some 6 to 8 inch snow amounts along the
International Border are looking more likely at this point by
the time things are all said and done on Monday. The bulk of the
heavy snow is expected this afternoon and evening with rates up
to 1" per hour. The North Shore snowfall totals haven't changed
much, with the strong fgen band combining with orographic lift
to bring around 6 to 12 inches, mainly northeast of Silver Bay
and with the highest amounts along the high terrain from Grand
Marais to Grand Portage. Due to the heavy and wet consistency of
the snow, some localized downed tree limbs and power outages may
be possible. This will be the biggest issue along the North
Shore where some breezy east to southeast winds gusting to
around 30 mph are expected.

MONDAY AND TUESDAY (The storm departs):
With the bulk of the heavy snow ending before the Monday morning
commute, we have left end times for most headlines as-is for 6
AM Monday morning, except noon along the North Shore. Cold air
advection will bring some more widespread light snow showers
that will be of the light-and- fluffy consistency. Some breezy
west to northwest winds will develop, with gusts up to around
20-30 mph especially along the North Shore Monday night.

Temperatures will still be mild on Monday (highs in the 30s),
but strong cold air advection Monday night will bring a very
noticeable drop in temperatures into the teens for highs on
Tuesday. We'll be keeping an eye out for more snow showers on
Tuesday as well with some upper level waves passing through.

TUESDAY NIGHT THROUGH THURSDAY NIGHT:
An arctic blast of cold air is expected to settle in through
this period. Below-zero temperatures are expected at night, and
Tuesday and Wednesday nights are looking the coldest with wind
chills down into the teens to 20s below zero. Some 30 below wind
chills are possible for some places Wednesday night, especially
in the Arrowhead. Some cold weather headlines may be needed.

Despite the cold air mass, the weather may remain unsettled with
occasional snow shower chances as several upper level waves pass
through. We'll also look for continuous chances for lake-effect
snow along the South Shore, though amounts are generally looking
pretty light at this point with west-northwest winds favoring
the heavier lake-effect bands into the U.P.

FRIDAY INTO NEXT WEEKEND:
Most models favor a moderation in temperatures with a
potentially active weather pattern that could bring some snow
chances.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1153 AM CST Sun Dec 8 2024

MVFR or lower conditions prevail across much of the region
currently with rain, snow and mix showers spreading from west to
east. Ceilings are expected to lower to IFR this afternoon at
DLH, HIB and INL as the heavier precipitation arrives. BRD will
continue to see rain over the next few hours with VFR to MVFR
ceilings. Visibilities will generally remain MVFR, but may dip
lower at times in heavier snow showers. As precipitation tapers
off this evening and tonight, fog looks to develop bringing
more in the way of MVFR or lower ceilings and visibilities.
These lower conditions are then expected to persist through
Monday morning. Some gustier winds to 15 to 20 knots will be
possible this afternoon and early evening at INL, HIB and DLH,
but will generally remain light.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 433 AM CST Sun Dec 8 2024

A winter storm will cause breezy easterly to southeasterly winds
today into tonight. Gusts up to 25 to 30 are expected along the
North Shore and parts of the South Shore, including the Apostle
Islands. Wave heights also increase up to 4 to 8 ft along the
North Shore late this afternoon into tonight. While the Twin
Ports have not been included in Small Craft Advisories at this
time, wind gusts around 20 knots are expected and some briefly
higher gusts may be possible late this afternoon (30% chance).
If confidence increases with later updates that winds may be a
bit stronger there, a Small Craft Advisory may be needed. In
addition to the wind and waves, expect mixed rain and snow today
and tomorrow as the storm passes through. As low pressure passes
by going into Monday, winds may briefly become lighter, then
become southwesterly. Breezy conditions are expected to
redevelop again on Monday, and additional Small Craft Advisories
may be needed.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Winter Storm Warning until 6 AM CST Monday for MNZ010>012.
     Winter Weather Advisory until 6 AM CST Monday for MNZ018-019.
     Winter Storm Warning until noon CST Monday for MNZ020-021.
     Winter Weather Advisory until midnight CST tonight for MNZ025-
     033.
WI...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 10 AM CST
     Monday for LSZ140>142-146-147-150.
     Small Craft Advisory from 4 PM this afternoon to midnight CST
     tonight for LSZ143.

&&

DISCUSSION...JDS
AVIATION...BJH
MARINE...JDS
Hazardous weather outlook, Dec 8, 5:15 AM CST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
515 AM CST Sun Dec 8 2024

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
515 AM CST Sun Dec 8 2024

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A wintry mix of rain, freezing rain, and snow arrives this
morning, turn to a rain and snow mix today, briefly turn back to
wintry mix this evening for central Minnesota and northwest
Wisconsin, and then transition to all snow tonight. Light ice
accumulations of a light glaze up to a few hundredths of an inch
are possible south of Highway 2, with most of the ice accumulations
this morning. Winter Weather Advisories were issued for portions
of the Arrowhead, central, and north-central Minnesota for the
wet heavy snow and ice potential. Winter Storm Warnings were
issued from Koochiching County east into Lake and Cook counties
for several inches of heavy and wet snow accumulations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winter Storm Warnings and Winter Weather Advisories continue into
early Monday. Event total snow accumulations of 3 to 8 inches are
forecast for inland areas north of the Iron Range, with higher
amounts near the International border. The highest accumulations
are expected in the higher terrain of Cook County where amounts
could reach to 6 to 12 inches. Snow will come to an end Monday evening
with light lake effect snow lingering in the South Shore snow
belts.

Below-zero temperatures are expected for much of the Northland Tuesday
and Wednesday nights with wind chills down into the teens to 20s
below zero. Some wind chills approaching 25 to 30 degrees below
zero are possible Wednesday night in the tip of the Arrowhead.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations to the National
Weather Service. Spotters and the public can also report
precipitation type with the free M-PING smartphone app.

LSZ121-140>148-150-091115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
515 AM CST Sun Dec 8 2024

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Winds veer easterly today and become strong by late afternoon and
remain strong into tonight. There is a 30 percent chance for gale
force wind gusts north of Silver Bay later this evening and
tonight. Please refer to the latest Marine Weather Message and
Nearshore Forecast for details on Small Craft Advisories in
effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds continue to veer southwesterly by Monday and northwesterly
Monday night while remaining strong. Hazardous conditions for
smaller vessels are likely to persist into Thursday morning.

Rothstein

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Koochiching

When
December 8, 1:00 PM CST to December 9, 12:00 PM CST
Where
Koochiching forecast zone
Reported by
Official NWS Observations
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 7 inches were reported across Koochiching County with a high report of 7.8 inches at the official NWS observation location in International Falls.

Heavy Snow, Northern St. Louis

When
December 8, 2:00 PM CST to December 9, 1:00 AM CST
Where
Northern St. Louis forecast zone
Reported by
CoCoRaHS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 7 inches were reported across northern St. Louis County with a high report of 8 inches at the Kabetogama store.

Heavy Snow, Central St. Louis

When
December 8, 2:00 PM CST to 11:00 PM CST
Where
Central St. Louis forecast zone
Reported by
COOP Observer
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Snowfall for the event was slightly heavier than expected, but most locations remained under 6 inches. Isolated higher amounts around Cook were reported with a high report of 6.5 inches 8 miles northeast of Cook.

Heavy Snow, Southern Lake

When
December 8, 2:00 PM CST to December 9, 4:00 AM CST
Where
Southern Lake forecast zone
Reported by
Public
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

A clipper system brought snowfall to the North Shore starting the afternoon of the 8th and continued into the early morning hours of the 9th. Lake and terrain enhancement led to snowfall totals of 7 to 11 inches along the North Shore, highest along the terrain ridge near the lakeshore. A high report of 11.5 inches was reported at the Wolf Ridge Environmental Learning Center near Finland.

Heavy Snow, Northern Cook / Northern Lake

When
December 8, 3:00 PM CST to December 9, 9:00 AM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
CoCoRaHS
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 7 inches were reported across northern Lake and Cook counties with a high report of 7.5 inches about 6 miles east-northeast of Ely.

Heavy Snow, Southern Cook

When
December 8, 3:00 PM CST to December 9, 9:00 AM CST
Where
Southern Cook forecast zone
Reported by
Public
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

A clipper system brought snowfall to the North Shore starting the afternoon of the 8th and continued into the morning hours of the 9th. Lake and terrain enhancement led to snowfall totals of 7 to 11 inches along the North Shore, highest along the terrain ridge near the lakeshore. A high report of 12.5 inches was reported just northwest of Grand Portage.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1225346, 1225347, 1225349, 1225350, 1225348, 1225351.